Alert archive / Wisconsin / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Milwaukee, WI

September 25, 2005Milwaukee County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Sep 25, 2005, 10:20 PM CDT for Milwaukee County, Waukesha County, Wisconsin. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2005, 10:20 PM CDT (03:20 UTC)
Expired
Sep 26, 2005, 2:00 AM CDT
In force
4 hr
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Milwaukee County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 35 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMKX 260322
FFWMKX
WIC079-133-260700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1020 PM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 200 AM CDT

* AT 1017 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
NEAR THE UWM CAMPUS. THEY ESTIMATED 3 TO 4 INCHES OF RAINFALL AND A 
FOOT OR TWO OF WATER IN SOME INTERSECTIONS. THE HEAVY RAINS 
RESPONSIBLE FOR THE FLOODING EXTEND BACK INTO WAUKESHA COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITEFISH
  BAY...WAUWATOSA...SUSSEX...RIVER HILLS...PEWAUKEE...OKAUCHEE
  LAKE...MILWAUKEE...MERTON...MENOMONEE FALLS...LANNON...HARTLAND...
  FOX POINT...ELM GROVE...DELAFIELD...BUTLER...BROWN DEER...
  BROOKFIELD AND BAYSIDE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4318 8789 4286 8786 4287 8853 4318 8853

$$

NJ
4 follow-up statements
000 
WGUS73 KMKX 260404
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1115 PM CDT SUN SEP 25 2005

WIC079-133-260700-
WAUKESHA WI-MILWAUKEE WI-
1115 PM CDT SUN SEP 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
MILWAUKEE AND WAUKESHA COUNTIES...

AT 1105 PM CDT...WEATHER RADAR CONTINUED TO SHOW HEAVY RAIN OVER 
MUCH OF MILWAUKEE COUNTY AND EASTERN WAUKESHA COUNTY. THE RAIN WAS 
BEGINNING TO TAPER OFF WEST OF THERE. NUMEROUS REPORTS OF FLOODED 
INTERSECTIONS HAVE BEEN RECEIVED FROM THE MILWAUKEE METRO AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4318 8789 4286 8786 4287 8853 4318 8853

$$

NJ
000 
WGUS73 KMKX 260454
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 PM CDT SUN SEP 25 2005

WIC079-133-260700-
WAUKESHA WI-MILWAUKEE WI-
1155 PM CDT SUN SEP 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
MILWAUKEE AND WAUKESHA COUNTIES...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD DIMINISHED TO SCATTERED SHOWERS OVER MOST OF 
THE WARNING AREA. BUT THE LEFTOVER FLOODING AND RUNOFF FROM EARLIER 
RAINS WILL CONTINUE TO CAUSE PROBLEMS FOR AWHILE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 

LAT...LON 4318 8789 4286 8786 4287 8853 4318 8853

$$

NJ
000 
WGUS73 KMKX 260541
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1240 AM CDT MON SEP 26 2005

WIC079-133-260700-
WAUKESHA WI-MILWAUKEE WI-
1240 AM CDT MON SEP 26 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
MILWAUKEE AND WAUKESHA COUNTIES...

AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE RAIN OVER THE MILWAUKEE AND WAUKESHA AREAS HAD ENDED.
BUT THE LEFTOVER FLOODING AND RUNOFF FROM THE EARLIER RAINS OVER THE 
SOUTHEAST WAUKESHA COUNTY AREA...AND THE MILWAUKEE AREA MAY  
CONTINUE TO CAUSE PROBLEMS FOR AWHILE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.  

LAT...LON 4318 8789 4286 8786 4287 8853 4318 8853

$$

HENTZ
000 
WGUS73 KMKX 260704
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 AM CDT MON SEP 26 2005

WIC079-133-260715-
WAUKESHA WI-MILWAUKEE WI-
200 AM CDT MON SEP 26 2005

...THE FLASH FLOOD WARNING FOR MILWAUKEE AND WAUKESHA COUNTIES HAS 
EXPIRED...

AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE RAIN OVER THE MILWAUKEE AND WAUKESHA AREAS HAD ENDED.

SOME LEFTOVER MINOR FLOODING AND RUNOFF FROM THE EARLIER RAINS WAS 
STILL OCCURRING IN THE MILWAUKEE AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.  

AT 1 AM OAK CREEK IN SOUTH MILWAUKEE WAS STILL ABOVE BANKFULL.  THE 
STAGE WAS 7.08 FEET.  BANKFULL IS 5.5 FEET.  FLOOD STAGE IS 8 FEET.

THE ROOT RIVER IN FRANKLIN WAS STILL RISING.  AT 1 AM THE STAGE WAS 
6.2 FEET. BANKFULL IS 7.0 FEET.  FLOOD STAGE IS 8 FEET.

LAT...LON 4318 8789 4286 8786 4287 8853 4318 8853

$$

HENTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:15 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Sep 25, 3:15 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT SUN SEP 25 2005

.DISCUSSION...FORECAST EMPHASIS ON PRECIPITATION TNGT AND WHETHER TO
CARRY INTO MON...AND SHARPENING SHORT WAVE ON WED.

INCREASING CONVERGENCE ALONG BOUNDARY LEFT OVER FROM EARLIER
CONVECTION HELPING TO TRIGGER MORE SCATTERED TO NUMEROUS CONVECTION
ACROSS SRN PTNS OF COUNTY WARNING AREA.  RAINFALL ESTIMATES FROM
TODAY MOSTLY IN THE QUARTER INCH TO ONE INCH RANGE...BUT PORTIONS OF
NORTH AND WEST RECEIVED NARROW STRIP OF ONE TO TWO INCH RAINFALL.
PRECIPITABLE WATER REMAINS AROUND 200 PERCENT OF NORMAL THIS EVENING
AS ENHANCED SYNOPTIC SCALE FORCING FROM LEFT EXIT REGION OF
INCREASING UPPER LEVEL JET MOVES THRU.  LOW LEVEL JET NOT AS STRONG
AS LAST NIGHT BUT STILL EXPCG 20 TO 30 KNOTS INTO THE EVE.  HENCE WL
MENTION POTENTIAL FOR HEAVY PRECIP IN HEADLINE ONCE AGAIN THIS
EVENING...WITH ONE TO TWO INCH RAIN AMOUNTS POSSIBLE IN SEVERAL
HOURS TIME.  PRECIP EXTENDS WELL WEST INTO NWRN IA ASSOCD WITH
DEFORMATION ZONE WITH UPR WAVE.  WL CARRY SML POP INTO MON MRNG IN
ERN AREAS BUT EXPC BULK OF PRECIP TO BE OVERWITH AS 305 THETA
SURFACE SHOWING DOWNGLIDE AND SUBSIDENCE.  CLOUDS MAY TAKE SOME TIME
TO CLEAR ON MON AS WEAK THERMAL TROF BUILDS IN AND LOW LEVEL
CYCLONIC FLOW HANGS ON.  DIMINISHING WINDS AND CLOUDS SHOULD ALLOW
AREAS OF FOG TO DVLP LTR MON NGT WITH ABUNDANT LOW LEVEL MOISTURE IN
PLACE.

FAIRLY CONSISTENT RUN TO RUN CONTINUITY OF GFS REGARDING AMPLIFYING
SHORT WAVE ON WED.  PRECIP ASSOCD WITH COMPACT SHORT WAVE
POSTFRONTAL WITH MINIMAL RH AVBL UNTIL WED.  ELEVATED INSTABILITY
MARGINAL ON WED...YET 500MB TEMPS DECREASE TO -14 TO -18 SO WL
INCLUDE ISO MENTION OF T AT THIS POINT.  IMPRESSIVE 400MB POTENTIAL
VORTICITY ADVECTION WED AFTN/EVE BUT WOULD LIKE TO SEE LWR LAPSE
RATES TO REALIZE FULL POTENTIAL.  IN ADDITION TO ABOVE...600MB FULL
WIND FRONTOGENESIS AVLB SO WL BUMP UP WORDING TO SCT CAT FOR WED.

EMPHASIS ON LATER PERIODS ON AMPLIFYING SHORT WAVE TROF AND COLD
FRONT EXITING AREA WED NGT.  LOW LEVEL COLD AIR ADVECTION AND
RELATIVE HUMIDITY SHOULD PRODUCE SC FIELD WHICH MAY PERSIST INTO THU
ALONG WITH THERMAL TROF BEFORE CLEARING THU AFTN AND EVE.  85H TEMPS
AROUND -2C WITH DIMINISHING WINDS THU NGT SHOULD ALLOW TEMPS TO FALL
INTO THE UPR 30S TO LWR 40S...ESPECIALLY CENTRAL AND WESTERN
SECTIONS OF CWA.  WL MENTION FROST IN LOW AREAS FOR NOW AND SEE HOW
THIS PLAYS OUT NEXT SEVERAL DAYS.  GFS ENSEMBLE MEMBERS IN
REASONABLE AGREEMENT AT START OF EXTENDED PERIOD LENDING MORE
CREDENCE TO HANDLING OF WED SHORT WAVE. MUCH MORE UNCERTAINTY
SETTLES IN FOR NEXT WEAK SHORT WAVE EXPECTED OVER THE WEEKEND.
DPROG OF GFSLR SHOWING MOISTURE LIMITED WITH WEEKEND SYSTEM AND
ECMWF SLOWING SYSTEM DOWN BUT LATEST DGEX CONTG TO SHOW SML POPS.
PER COORD WITH ARX...WL LEAVE IN SML POPS FOR NOW SAT NGT.

MEAN 500MB HEIGHT ANOMOLY SHOWING WEST TO NORTHWEST FLOW WITH NEAR
NORMAL HEIGHTS TO FINISH OFF THE MONTH.  UPSTREAM SHORT WAVE TROF
AMPLIFIES OVER NRN PAC FIRST FEW DAYS OF OCT PRODUCING SLIGHTLY ABV
NORMAL HEIGHTS AND MORE ZONAL FLOW OVER UPR MIDWEST...WHICH CARRIES
THRU MIDDLE OF NEXT WEEK...RESULTING IN SERIES OF WEAK SHORT WAVES
TROFS AND ABV NORMAL TEMPS CONT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, Sep 25, 8:00 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT SUN SEP 25 2005

WIZ046-047-051-052-056>060-062>072-261000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
800 PM CDT SUN SEP 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT...SOME
PRODUCING HEAVY RAINFALL. THE RAIN WILL CAUSE URBAN AND SMALL
STREAM FLOODING IN SOME LOCATIONS...MAINLY IN THE SOUTHEAST PART OF
THE STATE.

AREAS OF DENSE FOG ARE ALSO POSSIBLE...REDUCING VISIBILITIES TO LESS
THAN A QUARTER MILE IN SPOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY. AT THIS TIME
THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

THERE WILL BE A CHANCE FOR FROST IN LOW LYING AREAS ESPECIALLY OVER
SOUTH CENTRAL SECTIONS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

LMZ643>646-665-261000-
SHEBOYGAN TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
800 PM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT. THE
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. AREAS OF DENSE FOG
WILL ALSO CONTINUE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED MONDAY...AND AGAIN WEDNESDAY
AND THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. AT THIS TIME THESE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

NJ

Nearby

Flash Flood Warnings in Wisconsin, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.